Thunderstorm Wind, Halifax
- When
- May 11, 6:24 PM EST
- Where
- Halifax County, Clover
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.830, -78.730
Several trees were blown down onto power lines.
Severe thunderstorms brought damaging winds to Halifax County, downing trees during the evening of May 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms brought damaging winds to Halifax County, downing trees during the evening of May 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 6:22 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 722 PM EDT FRI MAY 11 2007 .SYNOPSIS... A COLD FRONT MOVING SOUTHWARD OUT OF THE GREAT LAKES WILL CROSS THROUGH THE REGION LATE SATURDAY. A LARGE AREA OF HIGH PRESSURE WILL COVER THE MID ATLANTIC REGION ON SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... THERE IS VERY WEAK FLOW ACROSS THE FORECAST AREA...WITH LITTLE IN THE WAY OF CONVECTIVE FORCING OTHER THAN WEAK LOW LEVEL CONVERGENCE ALONG THE BLUE RIDGE. ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA. SATELLITE INDICATES BUILDUPS ALL ACROSS THE MTNS AT THIS TIME THOUGH...SO I HAVE PUT IN CHANCE POPS ACROSS THE FORECAST AREA THIS EVENING...WITH THE HIGHEST ALONG AND EAST OF THE BLUE RIDGE...THINKING THAT MOST OF THE ACTIVITY WILL BE MOVING EAST OF THE MTNS AND INTO THE LEE TROUGH BY EARLY EVENING. I HAVE LOWERED POPS QUITE A BIT AFTER MIDNIGHT...AND BECAUSE OF THE VERY LIGHT FLOW AND MOIST LOW LEVELS...I ALSO ADDED IN SOME PATCHY FOG. IT WILL BE ANOTHER MILD NIGHT...WITH LOWS IN THE 50S TO LOWER 60S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES WILL BE APPROACHING THE FORECAST AREA SATURDAY AFTERNOON AND SHOULD PROVIDE A BETTER FOCUS FOR THUNDERSTORM DEVELOPMENT SATURDAY. AN ASSOCIATED UPPER JET STREAK STILL PLACES OUR REGION IN THE RR QUAD WITH UPPER DIVERGENCE FORECAST OVER THE PIEDMONT AREAS FROM 18Z SAT THROUGH 00Z SUNDAY. SO I INCREASED POPS TO LIKELY IN SOUTH SIDE VA AND THE NW PIED OF NC...KEEPING CHANCE POPS ELSEWHERE. LOOKS LIKE THE JET STREAK...AND ASSOCIATED WAVE ALONG THE FRONT IN THE CAROLINAS...WILL PULL ANY LINGERING SHOWERS/TSTMS OUT OF THE PIEDMONT AREAS BEFORE SUNDAY MORNING. STRONG HIGH PRESSURE BUILDS SOUTHWARD DOWN THE EAST COAST BEHIND THIS FRONT...WITH FAIRLY STRONG COLD ADVECTION. I HAVE STAYED CLOSE TO MOS FOR HIGHS SUNDAY...GENERALLY LOWER 70S WITH SOME MID TO UPPER 60S IN THE MTNS. MONDAY MORNING HAS THE POTENTIAL TO BE QUITE COOL WITH DECENT RADIATION CONDITIONS. I TRIED TO KEEP LOW TEMPS A FEW DEGREES UNDER MOS. DOES NOT LOOK LIKE A FREEZE THREAT ANYWHERE...BUT COULD BE A FROST THREAT IN THE COLDER MTN VALLEYS. && .LONG TERM /MONDAY THROUGH FRIDAY/... 5THE UPPER RIDGE BUILDS BACK OVER THE AREA AGAIN HEADING INTO NEXT WEEK...SO TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. ANOTHER NORTHERN STREAM SHORT WAVE MOVES OVER THE RIDGE AND PUSHES A FRONT THROUGH THE REGION IN THE WEDNESDAY TIME FRAME...AND BRINGS THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... ISOLATED TO SCATTERED SHOWERS AND STORMS WILL CONTINUE ACROSS AREAS THIS EVENING MAINLY IN LOCATIONS ALONG AND EAST OF LEE TROUGH EAST OF THE BLUE RIDGE. PRECIPITATION WILL WANE WITH AFTER SUNSET WITH CLOUD COVER LIMITED TO MAINLY SCATTERED ALTO-CUMULUS CLOUDS. WITH HIGH DEW POINTS AND WINDS BECOMING LIGHT...EXPECTING ANOTHER NIGHT OF VISIBILITIES DROPPING TO MVFR CONDITIONS WITH LIGHT FOG IN MOST LOCATIONS...WITH ISOLATED POCKETS OF IFR...MAINLY IN THE SE WV RIVER VALLEYS. TOMORROW A COLD FRONT WILL TRAVERSE THE AREA FROM NORTH TO SOUTH. AS IT PASSES...SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE...BUT CHANCES WILL BE GREATEST NEAR THE VA/NC BORDER WHERE THE POSITION OF THE FRONT WILL COINCIDE BEST WITH A MAXIMUM HEATING OF THE DAY. THE NEXT 24 HOURS NOT EXPECTING CEILINGS TO FALL BELOW VFR LEVELS. IF THEY DO...IT WILL BE BRIEF AND BE ASSOCIATED WITH A HEAVIER RAIN SHOWER OR THUNDERSTORM. SATURDAY NIGHT...LINGERING SHOWERS WITH MVFR...OR PATCHY IFR...FOG POSSIBLE. MONDAY THROUGH TUESDAY...VFR CONDITIONS EXPECTED WITH HIGH PRESSURE. WEDNESDAY SCATTERED SHOWERS AND STORMS WITH A COLD FRONT PASSAGE. && .CLIMATE... TEMPERATURES THIS AFTERNOON WILL BE 10 TO 15 DEGREES ABOVE NORMAL. RECORDS COULD BE TIED OR BROKEN AT BLUEFIELD (82 SET IN 2005) AND BLACKSBURG (84 SET IN 1963). && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ LONG TERM...JJ AVIATION...DS CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 413 AM EDT FRI MAY 11 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-046-047-WVZ042>045- 120815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE- GREENBRIER- 413 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>045-058-059-120815- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX- CHARLOTTE- 413 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH. THIS FRONT WILL SERVE AS THE FOCUS FOR SCATTERED THUNDERSTORMS TO DEVELOP SATURDAY AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE HAIL AND HIGH WINDS...BUT THE RISK FOR A WIDESPREAD SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HYSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 446 PM EDT FRI MAY 11 2007 NCZ020-112115- YADKIN NC- 446 PM EDT FRI MAY 11 2007 AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER YADKINVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LONE HICKORY...SHACKTOWN AT 455 PM EDT...COURTNEY AT 515 PM EDT... EXPECT SMALL HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT FRI MAY 11 2007 NCZ003-112115- SURRY NC- 449 PM EDT FRI MAY 11 2007 AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BOTTOM...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...TOAST AT 500 PM EDT...MOUNTAIN PARK AT 505 PM EDT...DOBSON AND FAIRVIEW AT 515 PM EDT... EXPECT SMALL HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 508 PM EDT FRI MAY 11 2007 NCZ003-112145- SURRY NC- 508 PM EDT FRI MAY 11 2007 ...STRONG THUNDERSTORM AFFECTING WESTERN SURRY COUNTY... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF BOTTOM...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MOUNTAIN PARK...DOBSON AT 545 PM EDT... SMALL HAIL...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY IN THE PATH OF THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 PM EDT FRI MAY 11 2007 VAZ059-112215- CHARLOTTE VA- 551 PM EDT FRI MAY 11 2007 ...STRONG THUNDERSTORM AFFECTING CENTRAL CHARLOTTE COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF CHARLOTTE COURT HOUSE...OR ABOUT 3 MILES WEST OF DRAKES BRANCH...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SAXE AT 610 PM EDT... SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED IN THE PATH OF THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 615 PM EDT FRI MAY 11 2007 NCZ018-112245- WATAUGA NC- 615 PM EDT FRI MAY 11 2007 ...STRONG THUNDERSTORM AFFECTING EASTERN WATAUGA COUNTY... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BOONE...OR ABOUT OVER AHO... MOVING SOUTH AT 5 MPH. IF THE STORM CONTINUES ON ITS CURRENT PATH...IT WILL BE NEAR...AHO AT 625 PM EDT...MOSES CONE MEMORIAL PARK AT 635 PM EDT...BLOWING ROCK AT 645 PM EDT... EXPECT VERY HEAVY RAIN AND POSSIBLY SOME SMALL HAIL IN THE PATH OF THIS STORM. JDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 649 PM EDT FRI MAY 11 2007 NCZ018-112315- WATAUGA NC- 649 PM EDT FRI MAY 11 2007 AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF BLOWING ROCK...OR ABOUT 4 MILES SOUTHEAST OF AHO...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MOSES CONE MEMORIAL PARK AT 705 PM EDT... BLOWING ROCK AT 710 PM EDT... EXPECT PEA SIZE HAIL...VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. JDS
The Raleigh/Durham radar (KRAX), 131 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down onto power lines.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33980, 33983.